Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 276, NWS Dodge City, KS

October 30, 2005Seward County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 30, 2005, 10:42 PM CST for Seward County, Stevens County, Kansas. It was in force for 48 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 30, 2005, 10:42 PM CST (04:42 UTC)
Expired
Oct 30, 2005, 11:30 PM CST
In force
48 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 30, 10:54 PM CSTTSTM WND GST 61Hugoton, KSHQG AWOS
Oct 30, 11:20 PM CSTTSTM WND DMG13 N Liberal, KSSEMI BLOWN OVER ON HWY 83
Oct 30, 11:23 PM CSTTSTM WND GST 67Liberal, KSLBL AWOS
Oct 30, 11:30 PM CSTHAIL 0.8820 N Liberal, KSPENNY TO NICKEL SIZE HAIL COVERING US HWY 83 APPROX 20 N LIBERAL. SOME VEHICLES REPORTED SLIDING OFF HIGHWAY.
Oct 30, 11:37 PM CSTTSTM WND GST 59Liberal, KSLBL AWOS
Oct 30, 11:40 PM CSTTSTM WND DMGKismet, KSTREES BLOWN DOWN, A LARGER TREE BRANCH WENT THROUGH A ROOF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 310442
SVRDDC
KSC175-189-310530-
/O.NEW.KDDC.SV.W.0276.051031T0442Z-051031T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1042 PM CST SUN OCT 30 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEWARD COUNTY IN SOUTHWEST KANSAS.
  CENTRAL STEVENS COUNTY IN SOUTHWEST KANSAS.

* UNTIL 1130 PM CST

* AT 1037 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF HUGOTON...
  MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SEWARD COUNTY...
  RURAL AREAS OF CENTRAL STEVENS COUNTY...
  HUGOTON...
  WOODS...
  LIBERAL...
  HAYNE...
  KISMET...

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 5 AND 25.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3732 10136 3702 10137 3702 10066 3734 10067

$$

GRZYWACZ
1 follow-up statement
000 
WWUS53 KDDC 310503
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1103 PM CST SUN OCT 30 2005

KSC175-189-310530-
/O.CON.KDDC.SV.W.0276.000000T0000Z-051031T0530Z/
STEVENS KS-SEWARD KS-
1103 PM CST SUN OCT 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CENTRAL STEVENS AND
SEWARD COUNTIES UNTIL 1130 PM CST...

AT 1100 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WOODS...AND MOVING
EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SEWARD COUNTY...
  RURAL AREAS OF CENTRAL STEVENS COUNTY...
  WOODS...
  HAYNE...
  KISMET...

DAMAGING WINDS OVER 60 MPH WERE REPORTED IN HUGOTON AT 1043 PM WITH 
THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY 
AWAY FROM WINDOWS

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3732 10136 3702 10137 3702 10066 3734 10067

$$

GRZYWACZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 3:07 PM CST, 7 hours 35 minutes earlier.

Area forecast discussion, Oct 30, 3:07 PM CST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
307 PM CST SUN OCT 30 2005

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST PROBLEM WILL BE PRECIP TONIGHT AND TEMPERATURES
THROUGHOUT THE PERIOD.

WATER VAPOR LOOP SHOWS THE SHORTWAVE TROUGH STARTING TO ENTER
WESTERN CO. WITH A GOOD JET ON THE WESTERN SIDE OF IT EVIDENT ON
THE 12Z 250MB CHART, THE SHORTWAVE SHOULD CONTINUE TO AMPLIFY
TONIGHT AS IT MOVES OUT INTO THE PLAINS. MODELS HAVE COME INTO
BETTER AGREEMENT, WITH THE TROUGH AXIS INTO WESTERN KS BY 12Z MON.
MESO ANALYSIS THIS AFTERNOON SHOWS LITTLE INSTABILITY SO FAR, BUT
THAT SHOULD INCREASE AS COOLER UPPER LEVEL TEMPS ASSOCIATED WITH
THE TROUGH COME OUT LATER TONIGHT. LOWER LEVELS WILL BE COOLING
OFF THOUGH, SO EXPECT CAPE VALUES IF ANYTHING TO BE BELOW 1000
J/KG. WEAKENING FRONT ACROSS THE CENTRAL KS AND THE PANHANDLES
WILL BECOME RE-INVIGORATED TONIGHT AS MORE COOL AIR COMES DOWN
IN RESPONSE TO THE UPPER SYSTEM. CONTINUED TO KEEP HIGHEST POPS IN
THE WEST AND SOUTH, WITH FAIRLY MINOR TWEAKS TO WHAT WE HAVE
GOING. LOW INSTABILITIES WILL BRING SOME THUNDER BUT NOT MUCH IN
THE WAY OF SEVERE, ALTHOUGH AN ISOLATED HAIL OR WIND REPORT IS NOT
COMPLETELY OUT OF THE QUESTION. THE PRECIP SHOULD CONTINUE THROUGH
TONIGHT AND INTO TOMORROW, GRADUALLY ENDING AS THE UPPER TROUGH
AXIS MOVES INTO THE EASTERN PLAINS. A FEW SHOWERS MAY LINGER INTO
THE EARLY AFTERNOON IN THE FAR SOUTHEAST, BUT OTHERWISE WE SHOULD
START TO SEE A DRYING TREND BY LATE MONDAY.

COOLER TEMPS SURGING DOWN THE HIGH PLAINS LATE TONIGHT WILL BE
OFFSET BY CLOUDS AND PRECIP, SO THE GOING LOWS MAINLY IN THE 40S
LOOKS GOOD. HIGHS TOMORROW WILL BE HIGHLY DEPENDENT ON HOW FAST
CLOUDS AND PRECIP CLEAR OUT. THINK THAT SOME WILL BE HANGING
AROUND FOR AT LEAST PART OF THE DAY IN THE SOUTH AND EAST. KEPT
THINGS A BIT BELOW CLIMO IN THE UPPER 50S TO AROUND 60. WITH DRIER
TEMPS AND FAIRLY LIGHT WINDS AS HIGH PRESSURE BUILDS INTO THE
ROCKIES AND SOUTHERLY PLAINS, LOWS MONDAY NIGHT SHOULD GET FAIRLY
COLD, SO KEPT GOING FORECAST IN THE 30S. UPPER RIDGING AND SOME
SLIGHT DOWNSLOPE AT THE SFC SHOULD START IN BY TUESDAY, SO HIGHS
SHOULD RECOVER NICELY INTO THE LOWER 70S.

DAYS 3-7...

FORECAST CHALLENGES CONTINUE TO BE TEMPERATURES WITH A FEW COOL AND
COLD FRONTS COMING IN BY SUNDAY. SHOULD BE FAIRLY MILD WITH SOME 70S
AHEAD OF NEXT SHORTWAVE TROUGH SCHEDULED IN BY FRIDAY MORNING
FOLLOWED BY ANOTHER POSSIBLY MAJOR ONE ON SATURDAY OR SUNDAY. THE
GFS DOES NOT AGREE WITH THIS HIGH AMPLITUDE TROUGH BY SUNDAY MORNING
LIKE THE ECMWF CONTINUES TO SHOW IN THE PAST FEW RUNS. HAVE LOWERED
TEMPS IN ANTICIPATION OF THE EC MODEL BY LATE IN THE WEEK AND MAY
NEED TO ADD PRECIP.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  43  60  34  70 /  70  60   0   0
GCK  41  59  33  70 /  70  50   0   0
EHA  40  57  37  71 /  90  50   0   0
LBL  42  57  34  70 /  80  60   0   0
HYS  42  60  33  71 /  30  30   0   0
P28  47  59  39  70 /  70  60   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/06
Hazardous weather outlook, Oct 30, 4:02 AM CST, 18 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
402 AM CST SUN OCT 30 2005

KSZ030-031-043>046-061>066-074>081-084>090-311000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
402 AM CST (302 AM MST) SUN OCT 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
AND SOUTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND THROUGH
THE OVERNIGHT HOURS...ESPECIALLY ACROSS FAR SOUTHERN KANSAS.  THESE
STORMS ARE NOT EXPECTED TO BE SEVERE...BUT COULD HAVE SOME SMALL
HAIL AND GUSTY WINDS WITH THEM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

28

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 11:26 PM CSTSevere Thunderstorm WarningDDCMeade, Seward64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.